Illinois, 2003Tornado and Hail in Illinois, March 19, 2003
March 19, 2003 · NWS ILX · 6 events in 3 counties and zones
5 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 19, 1:20 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 19, 1:20 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CST WED MAR 19 2003
MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF PCPN ALONG WITH
TEMPS AS SLOW MOVING UPPER TROF LIFTS NE ACROSS AREA THROUGH FRIDAY.
MAJORITY OF PCPN CONTINUES TO LIFT NORTH EARLY THIS AFTERNOON AS
VIGOROUS MID LEVEL S/W AND ASSOCIATED SFC WARM FRONT LIFTS NORTH.
SUBSIDENCE BEHIND S/W RESULTING IN RAPID CLEARING OF SKIES SOUTH OF
I-70. CLEARING IS RESULTING IN INCREASED INSTABILITY IN THE WARM
SECTOR. WILL CONTINUE TO MONITOR FOR CONTINUED THUNDERSTORM
REDEVELOPMENT AS AIRMASS RECOVERS COMBINED WITH SHEAR ALONG WARM
FRONT. WILL MAINTAIN CHC POP...ESPECIALLY FOR THIS EVENING IN PERIOD
OF GREATEST INSTABILITY. WARM AIRMASS TO REMAIN IN PLACE ACROSS THE
AREA INTO THURS AS UPPER LOW LIFTS INTO AREA. THIS WILL RESULT IN
INCREASED INSTABIITY AND STEEPENING LAPSE RATES BY AFTERNOON FOR
ANOTHER CHANCE FOR STORMS. LIKELY POPS STILL LOOK OK. THIS SYSTEM
FINALLY LIFTS NE OF THE AREA DURING DAY ON FRI AND ASSOCIATED PCPN
CHCS SHOULD DECREASE. DRY CONDITIONS WILL PREVAIL ON SATURDAY AND
BACK TO NEAR NORMAL TEMPS.
DAYS 4 THROUGH 7...
GFS AND NCEP ENSEMBLES IN OVERALL AGREEMENT WITH DRY FCST FOR SAT
THRU MON WITH A GRADUAL WARMING TREND AS FLOW BECOMES MORE ZONAL.
AFTER A BRIEF PERIOD OF NEAR NORMAL TEMPS INTO THE EARLY PART OF
WEEKEND...WARM AIR ADVECTION SHOULD PUSH TEMPS WELL INTO 60S AGAIN
FOR SUN/MON. TROF DEVELOPS ACROSS ROCKIES BY TUES APPROACHING
MIDWEST WEDNESDAY WITH INCREASED PCPN CHCS FOR TUES AND WED.
.ILX...NONE
FRIEDERS
Hazardous weather outlook, Mar 19, 11:01 AM CST, 2 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE POTENTIAL FOR THE MOST
ORGANIZED SEVERE WEATHER WILL BE ON THURSDAY. THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
A LARGE STORM SYSTEM...CURRENTLY OVER OKLAHOMA...WILL TRACK
NORTHEASTWARD ACROSS THE MIDWEST. AS THE SYSTEM MOVES SLOWLY ACROSS
THE REGION...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
GOETSCH
Tornado, Sangamon
- When
- March 19, 1:25 PM CST
- Where
- Sangamon County, 1 mi S of Pawnee
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.567, -89.583
A tornado briefly touched down in a field one mile south of Pawnee. No damage or injuries were reported.
Hail, Piatt
- When
- March 19, 3:50 PM CST
- Where
- Piatt County, Monticello
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.033, -88.567
Hail, Sangamon
- When
- March 19, 4:40 PM CST
- Where
- Sangamon County, Auburn
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -89.750
Hail, Piatt
- When
- March 19, 6:00 PM CST
- Where
- Piatt County, Cerro Gordo
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.883, -88.733
Hail, Sangamon
- When
- March 19, 6:58 PM CST
- Where
- Sangamon County, 1 mi SE of Springfield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -89.633
Hail, Logan
- When
- March 19, 7:45 PM CST
- Where
- Logan County, 3 mi SW of Lincoln
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.117, -89.400
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, March 19, 20031 death · 1 injured · $100,000 · F1 · 1 event
- Flash Flooding and Hail in Georgia, March 19 to 21, 2003$212,000 · 2.5 in hail · 69 events
- Tornadoes and Hail in Alabama, March 19, 20033 injured · $301,000 · F1 · 5 events
- Hail and Damaging Wind in Florida, March 19, 2003$100,000 · 1 in hail · 2 events
- Damaging Wind in Missouri, March 19, 2003$50,000 · 75 kt wind · 1 event
- Tornado in Tennessee, March 19, 20031 injured · $10,000 · F1 · 1 event
- Tornado and Hail in Alabama, March 19, 2003F1 · 4 events
- Hail in Alabama, March 19, 2003$35,000 · 4 in hail · 1 event
- Tornado in Tennessee, March 19, 2003$10,000 · F1 · 1 event
- Hail in Georgia, March 19, 2003$25,000 · 1 in hail · 1 event
- Flash Flooding and Hail in Tennessee, March 19, 20031 in hail · 19 events
- Hail and Damaging Wind in Kentucky, March 19, 2003$20,000 · 2.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346495, 5346499, 5346500, 5346496, 5346497, 5346498.